Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 15, NWS Reno, NV

July 25, 2013Lassen County, Nevada County, Sierra County, California; Washoe County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 25, 2013, 3:36 PM PDT for Lassen County, Nevada County, Sierra County, California; Washoe County, Nevada. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2013, 3:36 PM PDT (22:36 UTC)
Expired
Jul 25, 2013, 6:30 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Lassen County, CA, Nevada County, CA, Sierra County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 41 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 3:38 PM PDTHEAVY RAIN 02 N Reno, NVPUBLIC REPORTED STREET FLOODING ALONG THE SIDE OF HIGHWAY 395 NEAR EXIT 70B.
Jul 25, 3:39 PM PDTFLASH FLOOD3 S Verdi, NVSIX TO EIGHT INCHES OF MUD AND DEBRIS COVERING WEST BOUND INTERSTATE 80 NEAR THE CALIFORNIA-NEVADA STATELINE. INTERSTATE 80 WEST BOUND IS CLOSED UNTIL FURTHER NOTICE.
Jul 25, 4:49 PM PDTHEAVY RAIN 0.92Dog Valley, CADOG VALLEY RAWS REPORTED 0.92 INCHES OF RAIN IN THE LAST 3 HOURS.
Jul 25, 5:15 PM PDTHEAVY RAIN 0.394 Ssw Reno, NV0.39 INCH OF RAIN FELL IN ABOUT 45 MINUTES ALONG WITH PEA SIZED HAIL.
Jul 25, 6:04 PM PDTHEAVY RAIN 0.697 Ne Spanish Springs, NVTRAINED SPOTTER MEASURED 0.69 INCHES OF PRECIPITATION THIS AFTERNOON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2013-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2013-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2584 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WGUS55 KREV 252236
FFWREV
CAC035-057-091-NVC031-260130-
/O.NEW.KREV.FF.W.0015.130725T2236Z-130726T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
336 PM PDT THU JUL 25 2013

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHEASTERN NEVADA COUNTY IN CENTRAL CALIFORNIA...
  EXTREME SOUTHEASTERN LASSEN COUNTY IN NORTHERN CALIFORNIA...
  EASTERN SIERRA COUNTY IN NORTHERN CALIFORNIA...
  SOUTHWESTERN WASHOE COUNTY IN WESTERN NEVADA...
  THIS INCLUDES THE CITIES OF...VERDI...RENO...

* UNTIL 630 PM PDT

* AT 330 PM PDT...CALIFORNIA HIGHWAY PATROL REPORTED DEBRIS ON 
INTERSTATE 80 NEAR THE FARAD EXIT. NATIONAL WEATHER SERVICE DOPPLER 
RADAR ALSO INDICATED HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING 
FROM A THUNDERSTORM NEAR VERDI...MOVING NORTH AT 10 MPH. OTHER 
THUNDERSTORMS THAT COULD PRODUCE HEAVY RAIN WERE LOCATED NEAR RENO 
AND NORTH OF SUN VALLEY...MOVING NORTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SOMERSETT...NORTHWEST RENO...DOG VALLEY...GOLDEN VALLEY...SPANISH
  SPRINGS...LEMMON VALLEY...STEAD...COLD SPRINGS VALLEY AND
  HALLELUJAH JUNCTION

* THE WARNED AREA INCLUDES INTERSTATE 80 IN NEVADA BETWEEN MILE
  MARKERS 0 AND 16.

RAINFALL RATES WITH THIS STORM COULD EXCEED 1 INCH IN ONE HALF HOUR.

A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR OCCURRING. PEOPLE
IN FLOOD PRONE AND LOW LYING AREAS SHOULD MOVE TO HIGHER GROUND. DO
NOT ATTEMPT TO CROSS SWIFT FLOWING WATER BY FOOT OR AUTOMOBILE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.

THIS IS A LIFE THREANTING FLASH FLOOD. MOVE TO HIGHER GROUND IF YOU
ARE IN A FLOOD PRONE OR LOW LYING AREA.

LAT...LON 3999 12010 3995 11960 3941 11978 3945 12012

$$
4 follow-up statements
382 
WGUS55 KREV 252241 CCA
FFWREV
CAC035-057-091-NVC031-260130-
/O.COR.KREV.FF.W.0015.130725T2236Z-130726T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
336 PM PDT THU JUL 25 2013

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHEASTERN NEVADA COUNTY IN CENTRAL CALIFORNIA...
  EXTREME SOUTHEASTERN LASSEN COUNTY IN NORTHERN CALIFORNIA...
  EASTERN SIERRA COUNTY IN NORTHERN CALIFORNIA...
  SOUTHWESTERN WASHOE COUNTY IN WESTERN NEVADA...
  THIS INCLUDES THE CITIES OF...VERDI...RENO...

* UNTIL 630 PM PDT

* AT 330 PM PDT...CALIFORNIA HIGHWAY PATROL REPORTED DEBRIS ON 
INTERSTATE 80 NEAR THE FARAD EXIT. NATIONAL WEATHER SERVICE DOPPLER 
RADAR ALSO INDICATED HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING 
FROM A THUNDERSTORM NEAR VERDI...MOVING NORTH AT 10 MPH. OTHER 
THUNDERSTORMS THAT COULD PRODUCE HEAVY RAIN WERE LOCATED NEAR RENO 
AND NORTH OF SUN VALLEY...MOVING NORTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SOMERSETT...NORTHWEST RENO...DOG VALLEY...GOLDEN VALLEY...SPANISH
  SPRINGS...LEMMON VALLEY...STEAD...COLD SPRINGS VALLEY AND
  HALLELUJAH JUNCTION

* THE WARNED AREA INCLUDES INTERSTATE 80 IN NEVADA BETWEEN MILE
  MARKERS 0 AND 16.

RAINFALL RATES WITH THIS STORM COULD EXCEED 1 INCH IN ONE HALF HOUR.

A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR OCCURRING. PEOPLE
IN FLOOD PRONE AND LOW LYING AREAS SHOULD MOVE TO HIGHER GROUND. DO
NOT ATTEMPT TO CROSS SWIFT FLOWING WATER BY FOOT OR AUTOMOBILE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.

THIS IS A LIFE THREATENING FLASH FLOOD. MOVE TO HIGHER GROUND IF YOU
ARE IN A FLOOD PRONE OR LOW LYING AREA.

LAT...LON 3999 12010 3995 11960 3941 11978 3945 12012

$$
425 
WGUS75 KREV 252307
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
407 PM PDT THU JUL 25 2013

CAC035-057-091-NVC031-260130-
/O.CON.KREV.FF.W.0015.000000T0000Z-130726T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIERRA CA-NEVADA CA-LASSEN CA-WASHOE NV-
407 PM PDT THU JUL 25 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR
SOUTHWESTERN WASHOE...EXTREME SOUTHEASTERN LASSEN...EXTREME
NORTHEASTERN NEVADA AND EASTERN SIERRA COUNTIES...

AT 400 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SIX TO 
EIGHT INCHES OF MUD...DIRT AND ROCKS IN THE WEST BOUND LAND OF 
INTERSTATE 80 NEAR FARAD. THUNDERSTORMS CAPABLE OF PRODUCING HEAVY 
RAINS AND FLASH FLOODING WILL CONTINUE TO LIFT NORTH AT NEAR 10 MPH 
FROM DOG VALLEY TO COLD SPRINGS VALLEY TO 11 MILES NORTH OF LEMMON 
VALLEY TO 8 MILES NORTHEAST OF SPANISH SPRINGS. THUNDERSTORMS WILL 
DECREASE ALONG INTERSTATE 80 AND THROUGH THE RENO AREA BUT RAINFALL 
FROM THE PREVIOUS STORMS MAY CONTINUE TO PRODUCE FLOODING OF LOW 
LYING AREAS FOR ANOTHER ONE TO TWO HOURS. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HALLELUJAH JUNCTION

* THE WARNED AREA INCLUDES INTERSTATE 80 IN NEVADA BETWEEN MILE
  MARKERS 0 AND 16.

A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR OCCURRING. PEOPLE
IN FLOOD PRONE AND LOW LYING AREAS SHOULD MOVE TO HIGHER GROUND. DO
NOT ATTEMPT TO CROSS SWIFT WATERS BY FOOT OR AUTOMOBILE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.

LAT...LON 3999 12010 3995 11960 3941 11978 3945 12012

$$
898 
WGUS75 KREV 252344
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
444 PM PDT THU JUL 25 2013

CAC057-252351-
/O.CAN.KREV.FF.W.0015.000000T0000Z-130726T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEVADA CA-
444 PM PDT THU JUL 25 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME
NORTHEASTERN NEVADA COUNTY...

LAT...LON 3957 11996 3945 12012 3999 12010 3995 11960

$$

CAC035-091-NVC031-260130-
/O.CON.KREV.FF.W.0015.000000T0000Z-130726T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIERRA CA-LASSEN CA-WASHOE NV-
444 PM PDT THU JUL 25 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR SOUTH
CENTRAL WASHOE...EXTREME SOUTHEASTERN LASSEN AND EASTERN SIERRA
COUNTIES...

AT 438 PM PDT...THUNDERSTORMS PRODUCING FLASH FLOODING WAS REPORTED
OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HALLELUJAH
  JUNCTION

RAINFALL RATES WITH THESE STORMS COULD EXCEED 1 INCH IN ONE HALF 
HOUR.

A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR OCCURRING. PEOPLE
IN FLOOD PRONE AND LOW LYING AREAS SHOULD MOVE TO HIGHER GROUND. DO
NOT ATTEMPT TO CROSS SWIFT WATERS BY FOOT OR AUTOMOBILE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.

LAT...LON 3957 11996 3945 12012 3999 12010 3995 11960

$$

DJ
096 
WGUS75 KREV 260103
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
603 PM PDT THU JUL 25 2013

CAC035-091-NVC031-260104-
/O.CAN.KREV.FF.W.0015.000000T0000Z-130726T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIERRA CA-LASSEN CA-WASHOE NV-
603 PM PDT THU JUL 25 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL
WASHOE...EXTREME SOUTHEASTERN LASSEN AND EASTERN SIERRA COUNTIES...

HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA WITH ONLY A FEW 
LIGHT SHOWERS EXPECTED THROUGH THIS EVENING...THEREFORE THE THREAT 
FOR CONTINUED FLASH FLOODING HAS DIMINISHED. REMEMBER THAT MINOR 
FLOODING OR RUNOFF MAY CONTINUE IN LOW SPOTS FOR SEVERAL HOURS. 

INTERSTATE 80 WESTBOUND REMAINS CLOSED DUE TO A MUDSLIDE ACROSS THE 
HIGHWAY. PLEASE CHECK WITH THE CALIFORNIA DEPARTMENT OF 
TRANSPORTATION FOR THE THE LATEST DETAILS.

LAT...LON 3957 11996 3945 12012 3999 12010 3995 11960

$$

DJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:04 PM PDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 25, 2:04 PM PDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
204 PM PDT THU JUL 25 2013

.SYNOPSIS...

MOIST AND UNSTABLE CONDITIONS WILL KEEP THE THREAT OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS OVER EASTERN CALIFORNIA AND
WESTERN NEVADA INTO THE WEEKEND. SOME STORMS MAY BECOME SEVERE,
PRODUCING LOCALLY HEAVY RAIN, LARGE HAIL, AND STRONG GUSTY WINDS.
HIGH TEMPERATURES ARE EXPECTED TO BE NEAR OR SLIGHTLY ABOVE AVERAGE
THROUGH THE WEEKEND.

&&

.SHORT TERM...

UPPER LEVEL LOW OFF THE SOUTHERN CA COAST AND RIDGE OVER THE FOUR
CORNERS ARE INTERACTING TO BRING MOISTURE AND INSTABILITY TO THE
REGION OVER THE NEXT FEW DAYS. DEEP MOISTURE, BETWEEN 0.75-1.0" OF
PRECIPITABLE WATER AND AN ERODING CAP WILL HELP TO DEVELOP
SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND INTO THE EVENING
HOURS. STORMS HAVE ALREADY BEGUN TO INITIATE OVER THE HIGHER TERRAIN
OF THE CENTRAL SIERRA SOUTH OF TAHOE, AND ARE EXPECTED TO CONTINUE
TO SPREAD NORTH ALONG THE SIERRA FRONT, INCLUDING RENO-CARSON-TAHOE
OVER THE NEXT SEVERAL HOURS.

THIS LARGE AMOUNT OF PRECIPITABLE WATER WILL MAKE THE STORMS FAIRLY
WET, ESPECIALLY IN THE EVENING HOURS WITH SOME LOCATIONS SEEING
LOCALIZED HEAVY RAINFALL. FLASH FLOODING MAY BE POSSIBLE, ESPECIALLY
AROUND RECENT WILDFIRE BURN SCARS, INCLUDING IN DOUGLAS AND LYON
COUNTIES NEAR THE BISON FIRE.

VERY INTERESTING THING ON VISIBLE SATELLITE THIS MORNING, WE HAD
SOUTHEASTERLY WINDS IN LOWER LEVELS OF THE ATMOSPHERE WITH
SOUTHWESTERLY WINDS IN THE MID AND UPPER LEVELS. THIS IS VISUAL
CONFIRMATION THAT THE SHEAR IS INCREASING OVER THE REGION AND STORMS
THAT DEVELOP TODAY OVER THE EASTERN SIERRA AND WESTERN NEVADA HAVE
THE POTENTIAL TO BECOME SEVERE WITH STRONG GUSTY WINDS, LARGE HAIL,
AND LOCALLY HEAVY RAINFALL.

STORMS WILL CONTINUE WELL INTO EVENING AND EVEN OVERNIGHT TONIGHT.
THERE IS MID-LEVEL MOISTURE BEING PULLED UP FROM THE SOUTH, ALONG
WITH A MID/UPPER LEVEL SHORTWAVE AND JET MAX ROTATING AROUND THE
UPPER RIDGE. BOTH NAM AND GFS MODIFIED SOUNDINGS ARE SUGGESTING
ELEVATED CAPE AROUND 100-200 J/KG, ESPECIALLY NORTH OF INTERSTATE
80. THESE STORMS WILL BE HIGH BASED (AROUND 15K FEET MSL) WITH FAST
STORM MOTIONS, MEANING LITTLE TO NO RAINFALL EXPECTED WITH THESE
STORMS OVERNIGHT TONIGHT INTO FRIDAY MORNING.

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON
FRIDAY AND SATURDAY, AS MOISTURE AND INSTABILITY REMAIN OVER THE
REGION. AS THE UPPER LOW PUSHES FURTHER TOWARD THE NORTHERN CA
COAST, THIS WILL INCREASE SHEAR ALOFT EVEN MORE, WITH CONTINUED
POTENTIAL FOR SEVERE THUNDERSTORMS. DEEP MOISTURE WILL BE PRESENT
AS WELL, WITH LOCALLY HEAVY RAINFALL POSSIBLE. THUNDERSTORMS WILL
SPREAD FURTHER EAST ON FRIDAY, INTO WEST-CENTRAL NEVADA.

WE WILL HAVE TO KEEP AN EYE ON THE PROGRESSION OF THE UPPER LOW FOR
SATURDAY, BECAUSE IF THE LOW PUSHES FASTER INTO NORTHERN CA ON
SATURDAY, THIS COULD LIMIT THUNDERSTORM FORMATION OVER OUR AREA TO
ONLY THE FAR EASTERN ZONES. OTHERWISE, WE COULD SHOULD SEE ISOLATED
TO SCATTERED STORM COVERAGE AGAIN EAST OF HIGHWAY 395. HOON

.LONG TERM...SUNDAY THROUGH THURSDAY...

NO CHANGES MADE TO THE ONGOING FORECAST AS MODELS REMAIN IN
RELATIVELY GOOD AGREEMENT THROUGH THE PERIOD. A TROUGH MOVING INTO
THE WEST COAST WILL BRING DRIER SOUTHWEST FLOW OVER NORTHEAST
CALIFORNIA AND NORTHWEST NEVADA BEGINNING SUNDAY. REMNANT MOISTURE
AND INSTABILITY COULD LEAD TO THUNDERSTORM DEVELOPMENT SUNDAY
AFTERNOON, BUT IT LOOKS TO BE CONFINED MAINLY TO AREAS SOUTH OF
INTERSTATE 80 AND EAST OF HIGHWAY 95, ESPECIALLY AS AFTERNOON WEST
WINDS INCREASE. BEYOND SUNDAY, THE AIRMASS WILL BE TOO DRY AND
STABLE FOR ANY THUNDERSTORM DEVELOPMENT.

A LONGWAVE TROUGH AND SOUTHWEST FLOW REMAIN OVER THE WEST THROUGH
MIDWEEK WITH SEVERAL PIECES OF ENERGY SHIFTING INLAND. THIS WILL
BRING TYPICAL AFTERNOON ZEPHYR WINDS TO THE SIERRA FRONT WITH GUSTS
OF 20 TO 30 MPH EACH DAY. THERE IS POTENTIAL FOR A STRONGER
TROUGH WEDNESDAY INTO THURSDAY, WHICH MAY ENHANCE WINDS A BIT AND
BRING SOME CLOUD COVER, BUT NO PRECIPITATION IS EXPECTED.
TEMPERATURES TO GRADUALLY COOL THROUGH THE PERIOD, TRENDING CLOSER
TO SEASONAL NORMS. THIS TRANSLATES TO LOW TO MID 90S IN WESTERN
NEVADA VALLEYS AND UPPER 70S TO MID 80S IN SIERRA VALLEYS. DJ

.AVIATION...

THUNDERSTORMS ARE EXPECTED TO FIRE ALONG THE SIERRA BY EARLY
AFTERNOON AND THEN PUSH OFF INTO FAR WESTERN NV MID AFTERNOON INTO
EARLY EVENING. THE GFS/NAM SHOW SUBTLE A SHORTWAVE FEATURE THAT
MAY KEEP CONVECTION GOING WELL INTO THE EVENING. ON FRIDAY, THE
ATMOSPHERE WILL DESTABILIZE FURTHER AS AN UPPER LOW MOVES CLOSER
TO THE WEST COAST. SO COVERAGE IS GOING TO INCREASE WITH OVERALL
STORM INTENSITY INCREASING. HEAVY RAIN, GUSTY WINDS AND HAIL WILL
ACCOMPANY STRONGER CELLS. HOHMANN/HOON

&&

.FIRE WEATHER...

MOISTURE CONTINUES TO INCREASE TODAY AS SOUTHERLY FLOW INCREASES AND
THE RIDGE AXIS LIFTS NORTHWARD. INSTABILITY AND SUFFICIENT MOISTURE
WILL RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON
AND EVENING THROUGH THE WEEKEND. MAIN CONCERNS WITH STORMS WILL BE
FOR HAIL, LIGHTNING, GUSTY AND ERRATIC WINDS, AND LOCALLY HEAVY
RAIN.

THUNDERSTORMS THIS AFTERNOON WILL BE RELATIVELY WET AS PRECIPITABLE
WATER VALUES ARE AROUND 1.00 INCH AND DEWPOINTS ARE IN THE HIGH 40S
TO LOW 50S, ESPECIALLY SOUTH OF INTERSTATE 80. NORTH OF INTERSTATE
80 THE NEAR SURFACE LAYER WILL BE DRY INITIALLY, SO STORMS WILL BE
MORE HYBRID IN NATURE BEFORE TRANSITIONING TO WETTER STORMS LATER
THIS AFTERNOON.

A SHORTWAVE WILL MOVE ACROSS THE SIERRA AND WESTERN NEVADA LATE
TONIGHT, WHICH MAY RESULT IN ISOLATED ELEVATED CONVECTION FROM THE
TAHOE BASIN NORTHWARD TO THE OREGON BORDER. IF ELEVATED
THUNDERSTORMS INITIATE TONIGHT, THEY WILL BE RELATIVELY DRY WITH
INCREASED POTENTIAL FOR DRY LIGHTNING AND FIRE STARTS. FORECAST
MODELS ARE IN DISAGREEMENT WITH THE LOCATION OF THE SHORTWAVE
TONIGHT, FORECASTER CONFIDENCE IS NOT HIGH FOR WHERE STORMS WILL
INITIALLY DEVELOP. ALTHOUGH, BOTH MODELS DO HIGHLIGHT BETTER CHANCES
FOR THUNDERSTORMS DEVELOPMENT FROM INTERSTATE 80 NORTHWARD FOR
TONIGHT. LINDAMAN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Jul 25, 2:03 PM PDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
203 PM PDT THU JUL 25 2013

CAZ070>073-NVZ001>005-261330-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
203 PM PDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
IN THE EASTERN SIERRA THIS AFTERNOON AND WILL PUSH INTO WESTERN
NEVADA LATER THIS AFTERNOON. ISOLATED THUNDERSTORMS MAY CONTINUE
WELL INTO THE NIGHT. LOCALLY HEAVY RAIN...HAIL...GUSTY WINDS AND
DANGEROUS LIGHTNING ARE EXPECTED TO ACCOMPANY STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ON FRIDAY
AND SATURDAY FOR THE SIERRA AND WESTERN NEVADA. STORMS MAY BE
STRONG TO SEVERE AND PRODUCE STRONG OUTFLOW WINDS...LOCALLY HEAVY
RAINFALL AND HAIL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS POSSIBLE OVER THE NEXT FEW DAYS.
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV  (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 25, 2:55 PM PDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
255 PM PDT THU JUL 25 2013

NVZ003-004-252230-
GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
255 PM PDT THU JUL 25 2013

...STRONG THUNDERSTORM WITH HEAVY RAIN MOVING THROUGH THE GREATER
RENO AREA...

AT 251 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR RENO...AND MOVING NORTHEAST AT 25 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR
WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...RENO...SPANISH SPRINGS...SPARKS...
  STEAD...SUN VALLEY AND NWS RENO.

* THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS
  10 AND 18.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3989 11961 3978 11941 3946 11978 3958 11996
TIME...MOT...LOC 2155Z 220DEG 35KT 3959 11979

DJ
Special weather statement, Jul 25, 3:10 PM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
310 PM PDT THU JUL 25 2013

CAZ071-072-NVZ002-003-252245-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
310 PM PDT THU JUL 25 2013

...STRONG THUNDERSTORM EAST OF TRUCKEE NEAR HIRSCHDALE...

AT 309 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HIRSCHDALE...OR NEAR BOCA RESERVOIR...AND
MOVING NORTHEAST AT 15 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND STRONG GUSTY WINDS TO 50 MPH...WILL
OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...VERDI...BOCA RESERVOIR...FLORISTON...
  GLENSHIRE-DEVONSHIRE AND HIRSCHDALE.

* THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS
  0 AND 7.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3958 11996 3940 11978 3923 12010 3937 12024
TIME...MOT...LOC 2210Z 231DEG 11KT 3936 12008

HOON
Local storm report, Jul 25, 3:13 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
313 PM PDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             4 SSW RENO              39.49N 119.86W
07/25/2013  E0.25 INCH       WASHOE             NV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZED HAIL NEAR THE SHOPPING
            CENTER IN CAUGHLIN RANCH.

&&

ZTOLBY
Local storm report, Jul 25, 3:15 PM PDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
315 PM PDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             3 S BOCA RESERVOIR      39.36N 120.10W
07/25/2013  E0.25 INCH       NEVADA             CA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZED HAIL IN TRUCKEE.

&&

ZTOLBY
Special weather statement, Jul 25, 3:20 PM PDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
320 PM PDT THU JUL 25 2013

NVZ003-004-252300-
GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
320 PM PDT THU JUL 25 2013

...THUNDERSTORMS WITH HEAVY RAIN MOVING EAST ACROSS SOUTHERN WASHOE
COUNTY THROUGH 500 PM...

AT 312 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS 5 MILES EAST OF HALLELUJAH JUNCTION...OR 11
MILES EAST OF CHILCOOT...AND MOVING EAST AT 15 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR
WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...DOGSKIN MOUNTAIN.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING OF WATER
ON ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK SLIDES ARE
POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3997 11963 3973 11954 3967 11999 3985 11999
TIME...MOT...LOC 2220Z 254DEG 11KT 3978 11991
Local storm report, Jul 25, 3:35 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
335 PM PDT THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             RENO                    39.54N 119.82W
07/25/2013  E0.25 INCH       WASHOE             NV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZED HAIL NEAR 1ST ST AND
            VIRGINIA ST IN DOWNTOWN RENO.

0322 PM     HAIL             4 NE RENO               39.58N 119.77W
07/25/2013  E0.25 INCH       WASHOE             NV   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED PEA SIZED HAIL NEAR THE PYRAMID
            HIGHWAY - MCCARRAN BLVD INTERSECTION.

0325 PM     HAIL             FLORISTON               39.40N 120.01W
07/25/2013  E0.25 INCH       NEVADA             CA   NWS EMPLOYEE

            NWS ELKO EMPLOYEE REPORTED PEA SIZED HAIL NEAR FLORISTON
            ALONG INTERSTATE 80.

&&

ZTOLBY

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 1:44 PM PDTSpecial Weather StatementREVAlpine31 min
Jul 25, 2:03 PM PDTSpecial Weather StatementREVSierra42 min
Jul 25, 2:08 PM PDTSevere Thunderstorm WarningREVPlumas, Sierra52 min
Jul 25, 2:09 PM PDTAreal Flood AdvisoryREVAlpine, El Dorado3 hr
Jul 25, 2:24 PM PDTSevere Thunderstorm WarningREVEl Dorado, Placer36 min
Jul 25, 2:43 PM PDTSevere Thunderstorm WarningREVLassen, Sierra32 min
Jul 25, 3:52 PM PDTAreal Flood AdvisoryREVAlpine3 hr
Jul 25, 3:53 PM PDTSevere Thunderstorm WarningREVLassen, Plumas, Sierra37 min
Jul 25, 1:19 PM PDTSpecial Weather StatementREV26 min
Jul 25, 2:55 PM PDTSpecial Weather StatementREVStorey35 min
Jul 25, 3:10 PM PDTSpecial Weather StatementREV35 min
Jul 25, 3:20 PM PDTSpecial Weather StatementREVStorey40 min
Jul 25, 3:23 PM PDTAreal Flood AdvisoryREVWashoe112 min
Jul 25, 3:59 PM PDTFlash Flood WarningREVDouglas, Lyon2 hr
Jul 25, 4:36 PM PDTSpecial Weather StatementREV39 min

Nearby

Flash Flood Warnings in California, 2013Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.